Nebraska, 2012

Hail and Damaging Winds in Nebraska, July 12, 2012

July 12, 2012 · NWS LBF · 11 events in 3 counties and zones

Isolated thunderstorms, associated with a weak upper level disturbance, intensified and became severe across southwestern Nebraska during the afternoon hours of July 12th, 2012. Large hail and locally heavy rain fell across portions of Keith and Perkins counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
$65,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms, associated with a weak upper level disturbance, intensified and became severe across southwestern Nebraska during the afternoon hours of July 12th, 2012. Large hail and locally heavy rain fell across portions of Keith and Perkins counties. In addition to storms in southwestern Nebraska, additional strong to severe storms associated with the same upper level disturbance, hit portions of central and and north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 12, 1:26 PM MST, 19 minutes earlier.

Area forecast discussion, Jul 12, 1:26 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT THU JUL 12 2012

.SYNOPSIS...H5 UPPER AIR PATTERN THIS MORNING HAS VERY WEAK FLOW
ACROSS THE CONUS WITH A TANDEM OF UPPER LEVEL HIGHS DOMINATING. HIGH
PRESSURE WAS LOCATED ALONG THE UT/NV BORDER WITH A
SECOND...ELONGATED HIGH...PRESENT FROM THE NRN BAHAMAS INTO WEST
CENTRAL PORTIONS OF THE ATLANTIC. A TRIO OF WEAK DISTURBANCES WERE
NOTED THIS MORNING ACROSS THE CONUS. THE FIRST WAS OFF THE
WASHINGTON COAST...THE SECOND OVER EASTERN ND...AND THE THIRD WAS
PRESENT OVER NERN TX. AT THE SURFACE A WEAK SURFACE TROUGH OF LOW
PRESSURE EXTENDED FROM NEAR WINNER SD...TO AROUND SIDNEY NE. SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED INVOF OF THIS FEATURE AND A BROKEN
LINE OF TSRAS EXTENDS FROM AROUND SPRINGVIEW TO WEST OF OGALLALA.
STORMS HAVE BEEN BELOW SEVERE LIMITS ATTM.

&&

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH SUNDAY NIGHT...MAIN FORECASTING
CHALLENGE OVER THE NEAR TERM IS TEMPERATURES WITH THE SMALL THREAT
FOR THUNDERSTORMS TONIGHT.

FOR TONIGHT...ISOLATED...SHOWERS AND TSRAS ARE EXPECTED TO FIRE
INVOF OF THE BEFORE MENTIONED SURFACE TROUGH AND BE ONGOING BY FCST
ISSUANCE. THOUGH THUNDERSTORMS ARE POSSIBLE ALONG THE ENTIRE LENGTH OF THE
TROUGH...THE BEST CHANCES FOR SCATTERED COVERAGE IS ACROSS PORTIONS
OF NORTH CENTRAL AND NORTHEASTERN NEBRASKA WHERE INSTABILITY IS
GREATEST. WHILE THE BEST THREAT FOR RAINFALL IS IN PORTIONS OF NORTH
CENTRAL AND NORTHEASTERN NEBRASKA...A MARGINAL SEVERE THREAT EXISTS
FURTHER WEST OVER PORTIONS OF NORTH CENTRAL NEBRASKA AND A SMALL
PORTION OF NORTHWESTERN NEBRASKA WHERE DEEP LAYER SHEAR IS 30 TO 40
KTS. ATTM...THE GREATEST SEVERE THREATS ARE FROM GUSTY THUNDERSTORM
WINDS INVOF OF ORGANIZED TSRA CLUSTERS. ATTM...LARGE HAIL THREAT
SEEMS UNLIKELY GIVEN THE WEAK DEGREE OF ELEVATED CAPE AND
INSTABILITY.

FRIDAY THROUGH SATURDAY NIGHT...HIGH PRESSURE ALOFT WILL TRANSITION EAST
INTO THE CENTRAL ROCKIES ON FRIDAY...THEN NORTHEAST ON
SATURDAY...EXTENDING FROM NRN NM INTO SRN SD. THROUGH MIDDAY
SATURDAY...HOT AND DRY CONDITIONS ARE EXPECTED. TEMPS ARE EXPECTED
TO APPROACH THE CENTURY MARK BOTH FRIDAY AND SATURDAY WITH H85 TEMPS
APPG 28C TO 32C. WITH THE HIGH BECOMING ELONGATED...WEAK SW FLOW
ALOFT WILL DEVELOP ACROSS THE NORTHWESTERN ZONES SATURDAY EVENING.
MONSOONAL CONVECTION WILL DEVELOP DURING THE LATE AFTERNOON HOURS
OVER COLORADO AND EASTERN WYOMING AND TRANSITION NORTHEAST SAT EVE.
WITH SWRLY FLOW ALOFT...THE NERN PANHANDLE AND PORTIONS OF THE
NORTHWESTERN SAND HILLS WILL SEE A SMALL THREAT FOR ISOLATED STORMS
SAT EVE.

SUNDAY AND SUNDAY NIGHT...H85 TEMPS WILL INCREASE TO 30C TO 34C
SUNDAY AFTERNOON. FCST SOUNDINGS ARE INDICATING A HIGH OF 103 FOR
KVTN AND 100 FOR KLBF AND TRENDED TEMPS TOWARD THESE NUMBERS.
SIMILAR TO SATURDAY AFTERNOON/EVE...ISOLATED TSRAS ARE EXPECTED TO
DEVELOP OVER THE HIGHER TERRAIN OF EASTERN WYOMING AND NERN
COLORADO. THIS ACTIVITY WILL TRANSITION NORTHEAST...POSSIBLY
IMPACTING THE WEST AND NORTHWESTERN ZONES SUN EVE.

LONG TERM...MONDAY THROUGH THURSDAY...THROUGH EARLY NEXT WEEK...BOTH
THE LATEST GFS AND ECMWF SOLNS CONTINUE TO BUILD A LARGE RIDGE OF
HIGH PRESSURE INTO THE CENTRAL PLAINS. AFTER MIDWEEK...THE SOLUTIONS
BEGIN TO DIVERGE SOME WITH THE ECMWF BUILDING THE HIGH EAST INTO THE
OZARKS...WHILE THE GFS RETROGRADES THE HIGH WEST INTO THE CENTRAL
ROCKIES. WILL CONTINUE TO MONITOR THIS OVER THE NEXT COUPLE OF
DAYS...BUT INITIAL THOUGHTS BASED ON FCST TRENDS...THE ENSEMBLES AND
NATL GUIDANCE IS A FCST TOWARD THE ECMWF SOLN. WITH THIS IN
MIND...HOT TEMPS WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK WITH A
POSSIBLE REPRIEVE LATE NEXT WEEK AS THE HIGH FLATTENS AND MOVES INTO
THE LOWER OHIO VALLEY.

&&

.AVIATION...

CONCERNS FOR THIS PERIOD SURROUND THE MID AFTERNOON TO EARLY
EVENING TIME FRAME CONCERNING CONVECTIVE POTENTIAL. SURFACE TROUGH
HAS STALLED ACROSS THE AREA EARLY THIS AFTERNOON. SERIES OF UPPER
WAVES WILL CONTRIBUTE TO SUFFICIENT CONVERGENCE TO ALLOW TSRA
DEVELOPMENT AFTER ABOUT 20Z...PRIMARILY FROM NEAR KVTN TO NORTH OF
KLBF. HOWEVER...WARM TEMPS ALOFT YIELD QUESTIONS TO COVERAGE OF
TSRA AND CONFIDENCE IS ONLY AVE AT THIS POINT. HAVE STRUCTURED
KLBF TAF TO INCLUDE VCTS BASED ON THINKING THAT COVERAGE WILL BE
LESS THE FURTHER SOUTHWEST ALONG THE TROUGH YOU GO. TSRA WILL HAVE
POTENTIAL TO PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL. BEYOND
THAT...VFR CONDITIONS SHOULD PREVAIL AS UPPER SUPPORT LEAVES THE
SFC FRONT BEHIND. WEAK COLD FRONT SHOULD PASS KVTN FRIDAY MORNING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE

SYNOPSIS...SHORT AND LONG TERM...CLB
AVIATION...JWS
Hazardous weather outlook, Jul 12, 6:51 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
851 AM CDT THU JUL 12 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-131400-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
851 AM CDT THU JUL 12 2012 /751 AM MDT THU JUL 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY NORTH OF A
LINE FROM VALENTINE TO ONEILL...WITH THE MAIN THREAT BEING LARGE
HAIL AND DAMAGING WIND GUSTS MAINLY AFTER NOON CDT. STRONG THUNDERSTORMS
NOT EXCEEDING SEVERE LIMITS WILL BE POSSIBLE ACROSS THE REMAINDER
OF WESTERN AND NORTH CENTRAL NEBRASKA AS WELL THIS AFTERNOON AND TONIGHT.

A WEAK COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE AREA
TODAY...BUT WILL STALL ACROSS THE AREA THIS AFTERNOON. AN UNSTABLE
ATMOSPHERE WILL DEVELOP ALONG THE FRONT AND AS AN UPPER LEVEL
DISTURBANCE PASSES OVER THE AREA THIS AFTERNOON...THUNDERSTORMS
ARE EXPECTED TO INTENSIFY AND MAY BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WIND GUSTS NORTH OF A LINE FROM VALENTINE TO
ONEILL. OTHER STORMS CAPABLE OF WIND GUSTS TO 50 MPH WILL BE
POSSIBLE ACROSS THE REMAINDER OF THE AREA ALSO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM DEVELOPMENT IS POSSIBLE AGAIN SATURDAY NIGHT ACROSS
WESTERN NEBRASKA THOUGH SEVERE WEATHER IS NOT EXPECTED.
THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY ACROSS MUCH
OF WESTERN AND NORTH CENTRAL NEBRASKA...THOUGH AGAIN WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF DAMAGING WIND GUSTS AND HAIL SIZE MAY BE NEEDED
IN PARTS OF NORTH CENTRAL NEBRASKA THIS AFTERNOON AND THIS
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

In the hours before

Local storm report, Jul 12, 1:41 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
341 PM CDT THU JUL 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 SSE ELSMERE           42.12N 100.16W
07/12/2012  M0.50 INCH       BROWN              NE   PUBLIC

            PEA TO MARBLE SIZE HAIL OCCURRING AT TIME OF REPORT ALONG
            WITH HEAVY RAIN.

&&

CARMEL
Special weather statement, Jul 12, 1:42 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT THU JUL 12 2012

NEZ008-026-122130-
BLAINE NE-BROWN NE-
342 PM CDT THU JUL 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BROWN AND NORTHERN
BLAINE COUNTIES UNTIL 430 PM CDT...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ELSMERE...OR 15 MILES
NORTHWEST OF BREWSTER...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL REMAIN IN RURAL AREAS OF SOUTHERN BROWN AND NORTHERN
BLAINE COUNTIES...WEST OF HIGHWAY 7 MILE AND NORTH OF HIGHWAY 91
THROUGH 430 PM CDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

STOPPKOTTE

The radar

The North Platte radar (KLNX), 147 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Keith

When
July 12, 1:45 PM MST to 2:05 PM MST
Where
Keith County, 1.66 mi S of Brule
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
41.076, -101.898

Hail, Keith

When
July 12, 1:45 PM MST to 2:15 PM MST
Where
Keith County, 1.25 mi ENE of Brule
Measured
0.88 in hail
Reported by
Public
Coordinates
41.105, -101.877

Hail, Keith

When
July 12, 1:50 PM MST to 2:00 PM MST
Where
Keith County, Brule
Measured
0.88 in hail
Reported by
Public
Coordinates
41.100, -101.900

Hail, Keith

When
July 12, 1:53 PM MST
Where
Keith County, 0.52 mi E of Brule
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.100, -101.890

Hail, Keith

When
July 12, 1:55 PM MST
Where
Keith County, 1.71 mi ENE of Brule
Measured
0.88 in hail
Reported by
Public
Coordinates
41.110, -101.870

Hail, Keith

When
July 12, 1:58 PM MST
Where
Keith County, Brule
Measured
1.25 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.100, -101.900

Thunderstorm Wind, Holt

When
July 12, 3:04 PM CST
Where
Holt County, 6.24 mi N of Atkinson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.620, -98.980

Spotter estimated 50 to 60 MPH winds six miles north of Atkinson. No damage was reported.

Hail, Keith

When
July 12, 2:15 PM MST to 2:20 PM MST
Where
Keith County, 4.63 mi S of Brule
Measured
0.75 in hail
Reported by
Public
Coordinates
41.033, -101.900

Hail, Keith

When
July 12, 2:16 PM MST
Where
Keith County, 2.94 mi SW of Ogallala Arpt
Measured
0.75 in hail
Crop damage
$40,000
Reported by
Public
Coordinates
41.020, -101.840

Pea to penny sized hail covered the ground southwest of the Searle Field Airport in Ogallala.

Hail, Holt

When
July 12, 4:02 PM CST
Where
Holt County, 12 mi SW of Amelia
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.107, -99.066

Thunderstorm Wind, Custer

When
July 12, 5:15 PM CST
Where
Custer County, 17.76 mi SW of Callaway
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$25,000
Reported by
COOP Observer
Coordinates
41.110, -100.160

Strong straight line thunderstorm winds overturned center pivot irrigation systems and uprooted large trees southwest of Callaway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393123, 395358, 395359, 391048, 391049, 391052, 391055, 395360, 391053, 391054, 391056.